Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 255, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 28, 2008, 3:56 PM CDT for Hand County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2008, 3:56 PM CDT (20:56 UTC)
- Expired
- Sep 28, 2008, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:18 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 28, 3:18 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT SUN SEP 28 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE MAIN CHALLENGE IN THE SHORT TERM IS PRECIPITATION CHANCES THIS EVENING. AN UPPER LEVEL SHORTWAVE TROUGH CURRENTLY EXTENDS FROM NORTHERN MANITOBA TO NORTHERN SOUTH DAKOTA. A SURFACE COLD FRONT EXTENDED FROM JUST WEST OF ABERDEEN TO NEAR PIERRE AT 1930Z AND WAS CONTINUING A STEADY TREK EASTWARD. LAPS ANALYSIS SHOWED WEAK INSTABILITY ALONG THE FRONT...WITH STRONGER INSTABILITY SOUTH OF THE CWA. LEFT IN A SMALL POP ACROSS THE FAR EASTERN AND SOUTHERN CWA TO ACCOUNT FOR ANY SHOWERS OR WEAK THUNDERSTORMS THAT MAY DEVELOP DURING PEAK HEATING IN ASSOCIATION WITH THE FRONT...BUT JUST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG UPPER LEVEL RIDGE WILL BE OVER THE WESTERN UNITED STATES THROUGH THE ENTIRE SHORT TERM PERIOD...AND THE UPPER TROUGH CURRENTLY OVER THE AREA WILL SLIDE SOUTHEAST AND DIG OVER THE EASTERN UNITED STATES. SURFACE HIGH PRESSURE MOVES OVER THE PLAINS OVERNIGHT TONIGHT AND BECOMES THE DOMINANT FEATURE THROUGH THE REST OF THE PERIOD. WILL THEREFORE GO WITH DRY CONDITIONS FROM LATE THIS EVENING THROUGH TUESDAY NIGHT. TEMPERATURES WILL BE A BIT COOLER MONDAY AND TUESDAY AS H85 TEMPS FALL INTO THE SINGLE DIGITS. AS THE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT...A FEW SHELTERED AREAS MAY SEE TEMPERATURES FALL TO AROUND THE FREEZING MARK...MAINLY IN THE JAMES RIVER VALLEY. DO NOT FEEL THIS WILL BE A WIDESPREAD ENOUGH OCCURRENCE TO WARRANT ANY HEADLINES AT THIS TIME. .LONG TERM...WEDNESDAY THROUGH SUNDAY MODELS AND ENSEMBLE MEMBERS AGREE PRETTY WELL EARLY IN THE EXTEND. THE PERIOD BEGINS WITH A UPPER TROF ACROSS THE OHIO RIVER VALLEY AND AN AMPLIFIED RIDGE THROUGH THE ROCKIES. THERE IS SOME DISAGREEMENT THE HANDLING OF AN UNSEASONABLY COOL CANADIAN HIGH PRESSURE DROPPING THROUGH THE REGION. THE 12Z RUN OF THE GFS HAS THE SURFACE HIGH OVER CENTRAL MINNESOTA. THE 27/12Z RUN OF THE ECMWF HAS THE HIGH OVER THE WISCONSIN/MINNESOTA BORDER. THE DGEX/UKMET/CANADIAN ALL HAVE THE HIGH PRESSURE SLIGHTLY FURTHER WESTWARD THEN THEIR PREVIOUS RUNS. SO HAVE LEFT TEMPS VIRTUALLY THE SAME. WHEREVER THIS HIGH PRESSURE GOES...THIS AREA WILL REMAIN DRY THROUGHOUT THE EXTENDED. THE GFS SHOWS RETURN FLOW UP THROUGH THE PLAINS STATES BY SATURDAY WITH A FRONTAL PASSAGE ON SUNDAY. THIS IS TOO FAR OUT RIGHT NOW TO INTRODUCE POPS. && .AVIATION... A COLD FRONT MAY BRING A SLIGHT CHANCE FOR THUNDERSTORMS AT KABR AND KATY THROUGH EARLY EVENING. OTHERWISE EXPECT VRF CONDITIONS AT ALL TERMINAL SITES THROUGH THE NEXT 24 HOURS WITH ONLY HIGH CLOUDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 28, 4:47 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CDT SUN SEP 28 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 447 AM CDT SUN SEP 28 2008 /347 AM MDT SUN SEP 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING EASTWARD ACROSS THE DAKOTAS TODAY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE ACROSS SOUTHERN AND EASTERN SOUTH DAKOTA DURING THE AFTERNOON HOURS. THE SEVERE THREAT LOOKS VERY MINIMAL AT THIS TIME...ALTHOUGH A STORM OR TWO MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:41 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Sep 28, 3:43 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 47 min |
| Sep 28, 4:25 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Sep 28, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 25 min |
| Sep 28, 4:36 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 24 min |
| Sep 28, 4:47 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 28 min |
| Sep 28, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.